Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2009, 5:18 PM CDT for Glasscock County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2009, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 8, 2009, 6:06 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:20 PM CDT | HAIL 0.88 | Garden City, TX | THE GLASSCOCK COUNTY SHERIFFS OFFICE REPORTED NICKEL SIZE HAIL IN GARDEN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 082218 SVRMAF TXC173-082315- /O.NEW.KMAF.SV.W.0192.090608T2218Z-090608T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT MON JUN 8 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS... * UNTIL 615 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARDEN CITY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... GARDEN CITY... STATE HIGHWAY 158... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3209 10127 3176 10128 3177 10158 3196 10168 TIME...MOT...LOC 2217Z 248DEG 11KT 3186 10152 $$
3 follow-up statements
000 WWUS54 KMAF 082243 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT MON JUN 8 2009 TXC173-082315- /O.CON.KMAF.SV.W.0192.000000T0000Z-090608T2315Z/ GLASSCOCK TX- 543 PM CDT MON JUN 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN GLASSCOCK COUNTY... AT 520 PM CDT...THE GLASSCOCK COUNTY SHERIFFS OFFICE REPORTED NICKEL SIZE HAIL IN GARDEN CITY. AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED 2 MILES EAST OF GARDEN CITY...WITH ANOTHER SEVERE THUNDERSTORM LOCATED 8 MILES WEST NORTHWEST OF GARDEN CITY. MOVEMENT OF BOTH SEVERE THUNDERSTORMS IS TO THE EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL AND EAST CENTRAL GLASSCOCK COUNTY...FARM TO MARKET ROAD 33 NORTH OF GARDEN CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3209 10127 3176 10128 3177 10158 3196 10168 TIME...MOT...LOC 2238Z 248DEG 11KT 3188 10144 $$
000 WWUS54 KMAF 082255 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 555 PM CDT MON JUN 8 2009 TXC173-082315- /O.CON.KMAF.SV.W.0192.000000T0000Z-090608T2315Z/ GLASSCOCK TX- 555 PM CDT MON JUN 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHEASTERN GLASSCOCK COUNTY... AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 4 MILES NORTHEAST OF GARDEN CITY...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL AND EAST CENTRAL GLASSCOCK COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3187 10156 3198 10162 3209 10127 3186 10128 TIME...MOT...LOC 2253Z 233DEG 10KT 3191 10141 $$
000 WWUS54 KMAF 082306 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 606 PM CDT MON JUN 8 2009 TXC173-082315- /O.CAN.KMAF.SV.W.0192.000000T0000Z-090608T2315Z/ GLASSCOCK TX- 606 PM CDT MON JUN 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLASSCOCK COUNTY IS CANCELLED... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING STATE HIGHWAY 158 AND FARM TO MARKET ROAD 33. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3187 10156 3198 10162 3209 10127 3186 10128 TIME...MOT...LOC 2305Z 233DEG 10KT 3192 10139 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:12 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 8, 2:12 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT MON JUN 8 2009
.DISCUSSION...
DRYLINE MOVING E THRU CWFA ALONG A LINE FROM NEAR LAMESA...TO
MIDLAND...TO E OF FST. COLD FRONT JUST N OF CWFA WHERE VISIBLE
SATELLITE INDICATES CU FIELD IS DEVELOPING. CAP STILL REMAINS
FAIRLY STRONG THERE SO MORE WORK WILL BE NEEDED FOR TSTMS TO FORM...
CONVERGENCE ALONG DRYLINE/COLD FRONT/WEAK SFC LOW AND SFC HEATING
MAY BE ENOUGH. BY 00Z NAM12 DEVELOPS PRECIP IN FAR NE WITH
SUFFICIENT SHEAR FOR STORMS. OTHERWISE ACRS LOWER TRANS PECOS E
AND SE OF FST FEW A TSTMS MAY DEVELOP BUT SHOULD BE SHORT-LIVED.
SW MID LEVEL FLOW TO REMAIN IN PLACE TUE WITH SUBTROPICAL RIDGE
CENTERED WELL TO THE S. SW FLOW AS BEEN SOMEWHAT ACTIVE THE LAST
3 DAYS WITH STORMS DEVELOPING INVOF LOWER ELEVATIONS OF TRANS
PECOS WHERE MOST INTENSE SFC HEATING/WARMEST TEMPS HAVE BEEN.
MODELS HAVE BEEN PERSISTENT IN SHOWING A SHRTWV TROF IN SW FLOW
TUE...ALTHOUGH SOME DIFFERENCES IN PLACEMENT OF PRECIP. GOOD DAY
TO DAY AGREEMENT THAT LOW LEVEL MSTR WILL BE FARTHER W. THE
COMBINATION OF SE LOW LEVEL FLOW/MSTR HOLDING NEAR E SLOPES OF
DAVIS MTNS/BBNP...SHRTWV TROF...STRONG SFC HEATING ENUF TO
WARRANT PRECIP TUE. ATTP WILL START TO TREND POPS UP ACRS BIG
BEND REGION INTO LOWER TRANS PECOS. STEERING FLOW WILL BE
FAVORABLE FOR STORMS TO MOVE INTO PB FROM THE SW...ESPECIALLY IF
AIDED BY PRESENCE OF OUTFLOW BOUNDARIES. SFC TEMPS FROM NAM12
CONTINUE TO SUPPORT COOLER TEMPS WITH SOME INDICATION OF RAIN
COOLED AIR. COOLING TREND ALREADY REFLECTED IN GRIDS. SHRTWV TROF
WILL QUICKLY MOVE NEWD ACRS NM WED AND THERE APPEARS TO BE ENUF
MID LEVEL COOLING ASSOCD WITH SHRTWV TROF FOR PRECIP ACRS PB AND
ENUF LOW LEVEL MSTR HOLDS ACRS LOWER TRANS PECOS FOR MORE
SHRA/TSRA THERE...SO WILL EXPAND POPS. EVEN THOUGH 85H TEMPS DO
WARM SOME WED (27C) TRIPLE DIGIT HEAT ACRS MOST AREAS WILL BE
DELAYED WITH EXCEPTION BEING THE UPPER TRANS PECOS/WRN PB. AS
AFOREMENTIONED SHRTWV TROF MOVE E A COLD FRONT WILL DROP S NEARING
THE NE CWFA THUR. OTHERWISE MID LEVEL WILL HAVE VEERED (MORE WLY)
WHICH WILL FAVOR DRY AIR BEING FARTHER E. 7H TEMPS WILL GENERALLY
BE 12-14C AND WITH SOME DOWNSLOPE WINDS HIGH TEMPS N100 ACRS CNTRL
PB LOOK PRETTY GOOD. SUBTROPICAL RIDGE BUILDS NWD SOME FRI AND A
WSW 7H-5H FLOW WILL HELP TO AMPLIFY LOW LEVEL THERMAL RIDGE WITH
GFS/ECMWF SHOWING 85H TEMPS OF 30-32C...WELL INTO TRIPLE DIGIT
HEAT. 5H HGHTS PROGGED TO BUILD SAT/SUN WITH 85H TEMPS 31-33C THRU
MON. IT WILL BE HOT.
&&
.FIRE WEATHER...
THE 20 FOOT WINDS ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS
OF SOUTHEAST NEW MEXICO CONTINUE TO INCREASE THIS AFTERNOON...WHILE
MINIMUM RELATIVE HUMIDITY VALUES HAVE FALLEN INTO THE SINGLE DIGITS.
THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS WILL REMAIN IN
EFFECT UNTIL 9 MDT TONIGHT. TOMORROW...MIN RELATIVE HUMIDITY VALUES
WILL DROP TO NEAR 15 PERCENT MAINLY WEST OF THE PECOS RIVER.
ALTHOUGH THE 20 FOOT WINDS SHOULD REMAIN JUST BELOW 20 MPH FOR MOST
LOCATIONS...A RED FLAG WARNING MAY BE NEEDED FOR THE GUADALUPE
MOUNTAINS WHERE SUSTAINED WIND SPEEDS COULD APPROACH 20 MPH. THE FIRE
WEATHER THREAT WILL CONTINUE THROUGH THE LATE WORK WEEK WITH VERY
WARM TEMPERATURES AND DRY AIR IN PLACE. BY WED AND THURS...THE 20
FOOT WINDS WILL INCREASE FROM THE SOUTHWEST OVER THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. NEAR CRITICAL CONDITIONS
ARE EXPECTED BOTH OF THESE DAYS...AND A FIRE WEATHER WATCH MAY NEED
TO BE ISSUED IN THE NEAR FUTURE FOR THURS FOR THE PREVIOUSLY
MENTIONED AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 93 70 93 / 20 20 20 20
CARLSBAD NM 64 95 65 96 / 10 10 10 10
DRYDEN TX 75 94 72 98 / 20 30 20 10
FORT STOCKTON TX 68 94 70 98 / 10 20 20 10
GUADALUPE PASS TX 61 92 66 94 / 10 10 10 10
HOBBS NM 65 94 64 98 / 10 10 20 10
MARFA TX 55 88 57 91 / 10 20 20 10
MIDLAND INTL AIRPORT TX 71 94 69 97 / 10 20 20 20
ODESSA TX 70 95 69 95 / 10 20 20 20
WINK TX 67 98 67 101 / 10 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Jun 8, 1:49 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT MON JUN 8 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT MON JUN 8 2009 /1249 PM MDT MON JUN 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A SNYDER TO BIG SPRING TO BIG LAKE TO SHEFFIELD LINE LATER THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD REACH SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. RED FLAG CONDITIONS ARE EXPECTED OVER THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. SUSTAINED 20 FOOT WINDS NEAR 20 TO 25 MPH WITH GUSTS UP TO 35 MPH...AND MINIMUM RELATIVE HUMIDITIES IN THE SINGLE DIGITS ARE ANTICIPATED THROUGH THE EARLY EVENING HOURS. THESE CONDITIONS IN CONJUNCTION WITH HIGH FIRE DANGER WILL SUPPORT RAPID FIRE GROWTH AND SPREAD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL AND EASTERN TEXAS PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND THE LOWER TRANS PECOS ON TUESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD REACH SEVERE THRESHOLDS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY NEAR THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 8, 2:03 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 25 E FORT STOCKTON 30.89N 102.46W
06/07/2009 E1.00 INCH PECOS TX TRAINED SPOTTER
CORDIER VINEYARD LOST SIXTY PERCENT OF THEIR GRAPES.
&&
CHRIS.DANIELSSpecial weather statement, Jun 8, 4:46 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT MON JUN 8 2009 TXZ051-052-082230- HOWARD-MARTIN- 446 PM CDT MON JUN 8 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL MARTIN AND NORTHWESTERN HOWARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF KNOTT AT 442 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE HAIL...STRONG WIND GUSTS NEAR 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. PEOPLE IN EAST CENTRAL MARTIN AND NORTHWESTERN HOWARD COUNTIES... INCLUDING KNOTT AND FAIRVIEW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR HOWARD COUNTY IN WEST TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 23 min |
| Jun 8, 4:28 AM CDT | Red Flag Warning | MAF | 18 hr | |
| Jun 8, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 63 min |
| Jun 8, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.